Connecticut, 2021Strong Wind in Connecticut, March 29, 2021
March 29, 2021 · NWS BOX · 1 event in 1 county or zone
A cold front passed through southern New England on the evening of March 28th. The next morning, on the 29th, a strong upper level short wave trough moved through New England, with a reinforcing shot of cold air.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through southern New England on the evening of March 28th. The next morning, on the 29th, a strong upper level short wave trough moved through New England, with a reinforcing shot of cold air. Strong to damaging westerly winds generally gusted to 50 to 60 mph during the morning and early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 29, 8:21 AM EST, 39 minutes earlier.
Area forecast discussion, Mar 29, 8:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
921 AM EDT Mon Mar 29 2021
.SYNOPSIS...
Dry but very windy and much cooler weather overspreads the region
Monday. However, with the weather pattern very progressive, a
warming trend quickly follows Tuesday into Wednesday. Showers
overspread the area late Wed and continue Wed night into Thu, as low
pressure moves across the region. A drying trend develops later Thu
as low pressure exits, but colder weather overspreads the area Thu
night into Fri. Mainly dry weather continues into the weekend, with
slowly moderating temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
920 AM update...
Peak of the wind will occur through the morning, then strongest
low level winds within well mixed boundary layer will begin to
diminish this afternoon. Current forecast of 45-55 mph gusts
with scattered gusts to 60 mph over higher elevations on track,
then decreasing this afternoon. No change to wind headlines.
Sct-bkn cumulus will erode with near full sunshine this
afternoon as excellent low level drying takes place with
dewpoints falling into/through the teens. Highs recovering into
the mid 40s to lower 50s this afternoon, although it will feel
considerably cooler given the very windy conditions.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
850mb temperatures moderate to above 0C by Monday evening. But a
decoupled boundary layer along with clear skies and light winds will
likely lead to a good radiational cooling night. With dew points in
the teens, have opted to lower temperatures down towards the 10th
percentile for widespread 20s, except for low 30s in areas along the
immediate south coast where winds may not fully decouple.
Tuesday...
1030mb high establishes itself just offshore. Bufkit soundings show
mixing up to around 900mb under a subsidence inversion but would not
be surprised to see it go a little higher thanks to strong daytime
heating given we are in late March. 925mb temperatures are around +4
to +6C, so overall expect highs to be around 5 to 10 degrees higher
than on Monday in the upper 50s to low 60s with mid 60s possible if
mixing a little higher. Exception are areas along the South Coast,
which top out in the upper 40s to low 50s thanks to southerly
onshore flow off the cold ocean waters. Forecast wise, have used the
warmer MOS guidance given the above considerations.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Warm temps Wed/Wed night, then trending colder later Thu into Fri
* One more appreciable rainfall event late Wed into Thu before
possibly an extended period of dry weather Fri/Sat/Sun & beyond
* Seasonably cool Saturday, milder Sunday
Details...
Tuesday night/Wednesday...
Strong low level warm air advection pattern ahead of approaching
trough/front with 925 mb temps warming from about +6C 00z Wed to
+10C to +12C 00z Thu! This will support warmer than normal temps
this period with lows only in the lower 40s Tue night, then rising
temps overnight. Wed likely starts with sunshine but expecting
increasing afternoon clouds with showers arriving late in the day
from west to east. Thus, much of the daylight hours may remain dry
across Eastern MA and RI. Despite increasing clouds, strong low
level warm air advection will offset decreasing solar heating and
still support highs well into the 60s away from the south coast.
Partial sunshine may linger much of the day across Eastern MA and
RI. This may be sufficient for highs to make a run at 70 in this
region.
Wednesday night/Thursday...
Digging/amplifying mid level northern stream trough over the Great
Lakes Wed night evolves into a closed low along the NYS/Canadian
border Thu. At the surface, this induces a robust surface wave
along a highly baroclinic frontal zone draped across New England.
This coupled with PWATs up to +2.5 sigma and strong jet dynamics
(RRQ of 130 kt jet streak), will support periods of heavy rain Wed
night into Thu. Both GEFS and ECENS offering 40-60% probability of
1+ inches of rainfall. Areas of dense fog possible as dew pts climb
into the 50s, especially along the south coast given ocean temps
only in the low 40s. Rain likely tapers off Thu afternoon from west
to east, possibly ending as snow across Western MA.
Friday/Saturday/Sunday...
Mainly dry weather prevails this period. -NAO and associated
downstream blocking, maintains below normal heights across New
England. Thus temps at or cooler than normal much of this period.
Core of cold air over the region Fri with highs only 40-45, upper
30s high terrain. Then not as cool Sat with near normal temps.
Sunday temps may moderate into the mid/upper 50s. Normal high is in
the lower 50s. Mean trough axis sets up over the Maritimes,
providing deep layer NW flow into New England. This may set the
stage for an extended dry pattern beginning Fri and continuing thru
the weekend and possibly into next week.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
11Z Update...no changes from previous TAFs. Earlier discussion
below.
=================================================================
Monday...High Confidence. Rapid improvement to mainly VFR
conditions early this morning behind the cold front with
lingering MVFR to localized IFR conditions across the Cape
terminals. Main issue will be strong WNW winds with 35 to 45 kt
gusts that will develop after 08z and continue into the early
afternoon hours. Winds quickly subside after 00z with WNW winds
falling below 10 kts.
Monday night...High Confidence. VFR conditions with light winds.
Tuesday...High Confidence. VFR conditions with SW winds 10 to 15
kt.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Tuesday Night through Friday/...
Tuesday Night: VFR. Breezy.
Wednesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA.
Wednesday Night: Mainly MVFR, with areas IFR possible. Windy
with local gusts up to 30 kt. RA, patchy BR.
Thursday: Mainly MVFR, with local IFR possible. Windy with
local gusts up to 30 kt. Chance RA.
Thursday Night through Friday: VFR. Breezy.
&&
.MARINE...
* Gale Warnings continue through this evening.
Today...High Confidence. Widespread westerly wind gusts 45
knots developing toward daybreak and continuing into the
afternoon hours. Gale Warnings remain in effect for all waters
and there could be a few isolated gusts up to 50 knots. Rough
seas 7 to 12 ft.
Tonight...High Confidence. Winds diminishing to below 15 kt and
seas falling below 5 ft after midnight.
Tuesday...High Confidence. Southwest winds 10 to 15 kt with
gusts 20 to 25 kt. Seas below 5 ft.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain.
Wednesday Night: Moderate risk for Small Craft Advisory winds
with areas of gusts up to 30 kt. Areas of rough seas. Rain,
patchy fog.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Chance of rain.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Friday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 PM EDT this afternoon for CTZ002>004.
MA...Wind Advisory until 4 PM EDT this afternoon for MAZ005>007-
013>024.
High Wind Warning until 4 PM EDT this afternoon for MAZ002>004-
008>012-026.
RI...Wind Advisory until 4 PM EDT this afternoon for RIZ001>008.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ230>237-251-
255-256.
Gale Warning until 9 PM EDT this evening for ANZ250-254.
&&
SYNOPSIS...Nocera/Chai
NEAR TERM...KJC/Nocera/Chai
SHORT TERM...Chai
LONG TERM...Nocera
AVIATION...Nocera/Chai
MARINE...Nocera/ChaiHazardous weather outlook, Mar 29, 3:23 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 AM EDT Mon Mar 29 2021
MAZ002>004-008>012-026-300830-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA-
423 AM EDT Mon Mar 29 2021
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ005>007-013>024-RIZ001>008-300830-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
423 AM EDT Mon Mar 29 2021
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-251-255-256-300830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 AM EDT Mon Mar 29 2021
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-300830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
423 AM EDT Mon Mar 29 2021
...GALE WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Mar 29, 6:56 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
756 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM NON-TSTM WND DMG WARREN 42.22N 72.19W
03/29/2021 WORCESTER MA AMATEUR RADIO
LARGE TREE DOWN ON WIRES ON ROUTE 67
0625 AM NON-TSTM WND DMG BELCHERTOWN 42.27N 72.40W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DWON ON WIRES - BLOWN TRANSFORMER ON ALLEN ROAD
0631 AM NON-TSTM WND DMG SHELBURNE 42.58N 72.68W
03/29/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ACROSS ROUTE 2
0638 AM NON-TSTM WND DMG HUNTINGTON 42.23N 72.88W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE FELL THROUGH WINDSHIELD OF MOVING CAR ON BROMLEY
ROAD
0655 AM NON-TSTM WND DMG NATICK 42.28N 71.35W
03/29/2021 MIDDLESEX MA AMATEUR RADIO
TREE DOWN ON WIRES ON CAMPUS DRIVE
0718 AM NON-TSTM WND DMG AUBURN 42.20N 71.83W
03/29/2021 WORCESTER MA AMATEUR RADIO
LARGE TREE AND POWERLINES DOWN ON ROCHDALE ST
0724 AM NON-TSTM WND DMG CHESTER 42.28N 72.98W
03/29/2021 HAMPDEN MA AMATEUR RADIO
LARGE TREE DOWN ACROSS ABBOTT HILL ROAD AT SKLINE DRIVE
0744 AM NON-TSTM WND DMG WORTHINGTON 42.42N 72.93W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON POWERLINES ON INDIAN OVEN ROAD
&&
EVENT NUMBER BOX2102211 BOX2102212 BOX2102213 BOX2102214 BOX2102215
BOX2102216 BOX2102217 BOX2102218
SMITHLocal storm report, Mar 29, 7:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
853 AM EDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM NON-TSTM WND DMG WARREN 42.22N 72.19W
03/29/2021 WORCESTER MA AMATEUR RADIO
LARGE TREE DOWN ON WIRES ON ROUTE 67
0625 AM NON-TSTM WND DMG BELCHERTOWN 42.27N 72.40W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DWON ON WIRES - BLOWN TRANSFORMER ON ALLEN ROAD
0631 AM NON-TSTM WND DMG SHELBURNE 42.58N 72.68W
03/29/2021 FRANKLIN MA AMATEUR RADIO
TREE DOWN ACROSS ROUTE 2
0638 AM NON-TSTM WND DMG HUNTINGTON 42.23N 72.88W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE FELL THROUGH WINDSHIELD OF MOVING CAR ON BROMLEY
ROAD
0655 AM NON-TSTM WND DMG NATICK 42.28N 71.35W
03/29/2021 MIDDLESEX MA AMATEUR RADIO
TREE DOWN ON WIRES ON CAMPUS DRIVE
0718 AM NON-TSTM WND DMG AUBURN 42.20N 71.83W
03/29/2021 WORCESTER MA AMATEUR RADIO
LARGE TREE AND POWERLINES DOWN ON ROCHDALE ST
0724 AM NON-TSTM WND DMG CHESTER 42.28N 72.98W
03/29/2021 HAMPDEN MA AMATEUR RADIO
LARGE TREE DOWN ACROSS ABBOTT HILL ROAD AT SKLINE DRIVE
0744 AM NON-TSTM WND DMG WORTHINGTON 42.42N 72.93W
03/29/2021 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON POWERLINES ON INDIAN OVEN ROAD
0757 AM NON-TSTM WND DMG WORCESTER 42.27N 71.81W
03/29/2021 WORCESTER MA AMATEUR RADIO
TREE DOWN ACROSS AIRPORT RD
0805 AM NON-TSTM WND DMG TEWKSBURY 42.62N 71.23W
03/29/2021 MIDDLESEX MA AMATEUR RADIO
TREE DOWN ACROSS LIVINGSTON STREET
0808 AM NON-TSTM WND DMG FRAMINGHAM 42.31N 71.44W
03/29/2021 MIDDLESEX MA AMATEUR RADIO
LARGE TREE AND POWER LINES DOWN ON HOUSE ON JANEBAR
CIRCLE
0815 AM NON-TSTM WND DMG MASHPEE 41.65N 70.48W
03/29/2021 BARNSTABLE MA AMATEUR RADIO
TREE DOWN PARTIALLY BLOCKING OLD BARNSTABLE ROAD
&&
EVENT NUMBER BOX2102211 BOX2102212 BOX2102213 BOX2102214 BOX2102215
BOX2102216 BOX2102217 BOX2102218 BOX2102222 BOX2102221 BOX2102220
BOX2102219
SMITHStrong Wind, Tolland
- When
- March 29, 9:00 AM EST to 12:00 PM EST
- Where
- Tolland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
Winds generally were gusting to 45 to 50 mph. A mesonet (WeatherStem) site 3.6 miles west of Willington recorded a gust to 45 mph at 1110 AM EST. Farther to the west in Windsor Locks, the ASOS at the Bradley International Airport (KBDL) recorded a gust to 48 mph at 1102 AM EST. In Tolland at 1027 AM EST, a tree was down on a car at the intersection of Walbridge Hill Road and Nedwied Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, March 29, 20211 death · 1 event
- High Wind and Strong Wind in Massachusetts, March 29, 2021$58,000 · 51 kt wind · 14 events
- High Wind in North Dakota, March 29 to 30, 202163 kt wind · 36 events
- High Wind in South Dakota, March 29 to 30, 202163 kt wind · 26 events
- High Wind in South Dakota, March 29, 202170 kt wind · 24 events
- High Wind in Colorado, March 29, 202168 kt wind · 18 events
- High Wind in Montana, March 29 to 30, 202163 kt wind · 13 events
- High Wind in Nebraska, March 29, 202161 kt wind · 13 events
- High Wind in Kansas, March 29, 202167 kt wind · 12 events
- High Wind in North Dakota, March 29 to 30, 202164 kt wind · 12 events
- High Wind in Nevada, March 29, 202153 kt wind · 11 events
- High Wind in Nebraska, March 29, 202159 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941830.